Alert archive / Illinois / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 45, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at May 3, 1996, 9:49 PM CDT for Macon County, Illinois. It was in force for 26 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 3, 1996, 9:49 PM CDT (02:49 UTC)
- Expired
- May 3, 1996, 10:15 PM CDT
- In force
- 26 min
- Issued by
- NWS Lincoln, IL
- Area
- Whole counties
County Macon County, IL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 3, 10:15 PM CDT | Hail 1 | Decatur, IL | |
| May 3, 10:25 PM CDT | Thunderstorm Wind | Mt Zion, IL |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 2.8 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2428 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 363 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSPI 040250 SVRSPI ILC115-040315- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LINCOLN IL 949 PM CDT FRI MAY 3 1996 THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1015 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN CENTRAL ILLINOIS ...MACON COUNTY AT 947 PM CDT...A SEVERE THUNDERSTORM WITH A HISTORY OF PRODUCING LARGE HAIL WAS MOVING INTO MACON COUNTY. THIS STORM WAS LOCATED ABOUT 15 MILES WEST OF DECATUR...BETWEEN ILLIOPOLIS AND NIANTIC...AND WAS MOVING EAST-SOUTHEAST AT 40 MPH. TOWNS IN THE PATH OF THIS STORM INCLUDE NIANTIC...HARRISTOWN... DECATUR...AND BOODY. DAMAGING HAIL IS POSSIjBLE WITH THIS STORM. GET INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. $$ GEELHART &
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 7:59 PM CDT, 1 hour 50 minutes earlier.
Area forecast discussion, May 3, 7:59 PM CDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 800 PM CDT FRI MAY 3 1996 NOT MUCH TIME FOR A DISCUSSION. SVR WX GOING ON ACROSS SERN SECTIONS OF CWA. TRWS ARE RIDING RIGHT ALONG THE DEWPOINT AXIS WITH 60+ DWPTS TO THE SOUTH AND 45 TO THE NORTH. SOUTH WINDS CONT TO FEED GOOD MOISTURE ACROSS QUASI-STNRY FRONT SO EXPECT SOME GOOD OVERUNNING RAINS ACROSS MOST OF IL. QUICK LOOK AT SAT SHOWS STORMS OVER SERN IL AND STORMS IN SERN IA ARE STARTING TO DEVELOP INTO MCS TYPE SYSTEMS. FAVORABLE THICKNESS TAKES THESE E-SE ACROSS MOST OF CWA. SO MAY BE GOOD IDEA TO ADD HVY RAIN TO ALL OF CWA. FFA STILL LOOKS GOOD FOR SERN IL GIVEN STORMS ROLLING ACROSS ATTM. PIA 49/52 +5 SPI 53/55 86 DEC 52/54 86 CMI 52/53 86 SE IL 57/57 +8 KETCHAM
In the hours before
Special weather statement, May 3, 9:14 PM CDT, 35 minutes before
ILZ062-063-066>068-071>073-040315- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LINCOLN IL 913 PM CDT FRI MAY 3 1996 ...SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED... THE SEVERE THUNDERSTORM WATCH WHICH HAD BEEN IN EFFECT FOR PARTS OF SOUTHEAST ILLINOIS HAS BEEN CANCELLED. THE THREAT OF SEVERE WEATHER HAS SHIFTED INTO PARTS OF INDIANA. HOWEVER...A FLASH FLOOD WATCH DOES REMAIN IN EFFECT OVERNIGHT. GEELHART
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 7:08 PM CDT | Severe Thunderstorm Warning | ILX | Jasper | 52 min |
| May 3, 8:46 PM CDT | Severe Thunderstorm Warning | ILX | Menard, Sangamon | 59 min |
| May 3, 9:38 PM CDT | Severe Thunderstorm Warning | ILX | Christian | 37 min |
| May 3, 9:42 PM CDT | Severe Thunderstorm Warning | ILX | Sangamon | 33 min |
| May 3, 10:17 PM CDT | Severe Thunderstorm Warning | ILX | Macon | 58 min |
| May 3, 10:29 PM CDT | Severe Thunderstorm Warning | ILX | Sangamon | 46 min |
| May 3, 10:30 PM CDT | Severe Thunderstorm Warning | ILX | Moultrie, Piatt | 50 min |
| May 3, 10:46 PM CDT | Flash Flood Warning | ILX | Macon, Sangamon | 3 hr |
| May 3, 10:52 PM CDT | Severe Thunderstorm Warning | ILX | Douglas | 53 min |
| May 3, 11:20 PM CDT | Severe Thunderstorm Warning | ILX | Christian | 40 min |
| May 4, 12:06 AM CDT | Flash Flood Warning | ILX | Douglas, Moultrie | 3 hr |
| May 4, 11:14 AM CDT | Severe Thunderstorm Warning | ILX | Clark | 46 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.